Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

August 4, 2013Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 4, 2013, 4:02 AM CDT for Reno County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 4:02 AM CDT (09:02 UTC)
Expired
Aug 4, 2013, 4:45 AM CDT
In force
43 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WWUS83 KICT 040902
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT SUN AUG 4 2013

KSZ067-040945-
RENO-
402 AM CDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 26 MILES NORTHEAST OF PRATT...
AND MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER THESE STORMS 
MAY PRODUCE ADDITIONAL HEAVY RAINFALL ACROSS RENO COUNTY. 

&&

LAT...LON 3812 9785 3773 9783 3774 9847 3810 9847
TIME...MOT...LOC 0902Z 266DEG 30KT 3797 9846

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:52 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 4, 2:52 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT SUN AUG 4 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TODAY-TONIGHT: ONGOING MESOSCALE CONVECTIVE SYSTEM (MCS) CONTINUES
TO BRING COPIOUS AMOUNTS OF RAINFALL TO MOST OF CEN AND SOUTH CEN KS
AT THIS TIME. LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO
THE WRN SIDE OF THIS COMPLEX...WHICH WILL KEEP BACK BUILDING OF THE
SHOWERS GOING AT LEAST UNTIL THE LATE MORNING HOURS.  WIDESPREAD
FLOODING IS ONGOING SO WILL KEEP FOOD WATCH GOING WITH LOTS OF RIVER
FLOODING EXPECTED LATER TODAY.

NOT TOO CONFIDENT IN HOW THE THE EVENING AND OVERNIGHT FORECAST WILL
WORK OUT...AS MORNING CONVECTION/OUTFLOW BOUNDARIES AND MESO-HIGH
ASSOCIATED WITH IT WILL PLAY A HUGE ROLE WHERE CONVECTION WILL
REDEVELOP THIS EVENING.  GFS SEEMS TO BE HANDLING THE ELEVATED
NOCTURNAL CONVECTION THE BEST...SO WILL USE IT FOR THE BASIS FOR THE
FORECAST. GFS SHOWS 850-700H WARM ADVECTION/MOISTURE TRANSPORT
INCREASING ACROSS WRN SECTIONS OF THE FORECAST AREA THIS
EVENING...POINTING INTO CEN KS.  AS TONIGHT PROGRESSES...THIS
MOISTURE TRANSPORT LOOKS TO SHIFT NE INTO NE KS LATE TNGT OR EARLY
ON MON. SO THINKING BULK OF CONVECTION CHANCES TNGT WILL BE TO THE
NORTHEAST OF THE FORECAST AREA. SO CONFIDENCE IN HEAVY RAINFALL AND
POSSIBLE FLOODING ACROSS THE FORECAST AREA IS LOW. SO WILL NOT
EXTEND THE FLOOD WATCH INTO MON GIVEN THE PROGRESSIVE NATURE OF THE
CONVECTION EXPECTED.

MON-TUE: CONFIDENCE IN HOW THE BEGINNING OF THE WEEK WILL PLAY OUT
IS LOW AS WELL. AS WARMER AIR ALOFT BEGINS TO PUSH INTO THE
AREA...WHICH WILL KEEP MOST OF THE CONVECTIVE CHANCES CAPPED ACROSS
SOUTH CEN KS. 850-700H MOISTURE TRANSPORT ALSO LOOKS TO PUSH FURTHER
NORTH AS WELL...WHICH WILL KEEP MOST OF THE NOCTURNAL STORM CHANCES
ALONG OR NORTH OF INTERSTATE 70 ACROSS NRN KS/SRN NEB. SO WILL KEEP
LOW POPS IN FOR NOW...BUT MOST PLACES MAY REMAIN DRY ON MON/TUE. THE
WARMER AIR AND SW FLOW WILL ALSO LEAD TO TEMPS CLIMBING SLIGHTLY
ABOVE SEASONAL NORMALS FOR THIS TIME FRAME AS WELL.

KETCHAM

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TUE NIGHT-WED: A SHORTWAVE IN THE NRN PLAINS WILL PUSH ANOTHER
FRONTAL BACK ACROSS THE AREA TUE NIGHT INTO WED.  THIS WILL LEAD TO
RENEWED CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA LATE TUE NIGHT INTO WED...AS THE BOUNDARY STALLS ACROSS SRN KS.

THU-FRI: MEDIUM RANGE MODELS A LITTLE UNCERTAIN ON PLACEMENT OF
THE MAIN SYNOPTIC FRONTAL BOUNDARY FOR END OF THE WORK WEEK. BOTH
THE GFS AND ECMWF SHOW THE FRONT PUSHING FURTHER SOUTH INTO NRN
OK...WHICH MAY LEAD TO DRIER AIR TRYING TO WORK INTO THE MOST OF
THE FORECAST AREA...ESPECIALLY CEN KS. CONSENSUS SUGGESTS LEAVING
SOME LOW POPS ACROSS MOST OF SRN KS FOR NOW...BUT COULD SEE CEN KS
REMOVED FROM THE POPS WITH LATER RUNS.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 652 PM CDT SAT AUG 3 2013

ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL BECOME MORE
NUMEROUS OVERNIGHT...WITH POTENTIAL FOR ANOTHER LARGE MESOSCALE
CONVECTIVE COMPLEX TO TRACK EAST FROM THE OKLAHOMA PANHANDLE AREA
ACROSS FAR SOUTHERN KANSAS. WILL HIGHLIGHT THE BEST CHANCE WITH A
TEMPO TSRA GROUP WITH PERIODS OF MVFR CIGS AND VSBYS. A PERIOD OF
POST-CONVECTION LOW CLOUDS/MVFR CIGS IS EXPECTED SUNDAY MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  72  95  73 /  70  30  20  20
HUTCHINSON      87  70  93  70 /  70  30  20  20
NEWTON          83  69  92  71 /  70  30  20  20
ELDORADO        83  71  92  72 /  70  40  20  20
WINFIELD-KWLD   87  73  96  73 /  80  30  20  20
RUSSELL         85  69  91  71 /  50  20  20  40
GREAT BEND      86  69  91  70 /  50  30  20  30
SALINA          82  70  91  72 /  70  40  20  40
MCPHERSON       85  70  93  71 /  70  30  20  30
COFFEYVILLE     82  73  93  74 /  70  60  20  20
CHANUTE         79  71  91  72 /  70  70  30  30
IOLA            79  71  90  72 /  70  70  30  30
PARSONS-KPPF    79  72  92  72 /  80  60  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 3, 9:27 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT SAT AUG 3 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
927 PM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ANOTHER COMPLEX OF NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE ENTIRE AREA.
WHILE A FEW LOCALLY STRONG STORMS WITH GUSTY WINDS AND SMALL
HAIL WILL BE POSSIBLE...THE MAIN RISK WILL CONTINUE TO BE VERY
HEAVY RAINFALL. AS A RESULT...A FLOOD WATCH REMAIN IN EFFECT
FOR MUCH OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.
PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

A FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST RICE...AND
NORTHEAST RENO COUNTIES IN ASSOCIATION WITH COW CREEK. A FLOOD
WARNING REMAINS IN EFFECT FOR EASTERN MARION COUNTY FOR
TRIBUTARIES THAT FEED THE COTTONWOOD RIVER. A FLOOD WARNING
REMAINS IN EFFECT FOR PORTIONS OF THE COTTONWOOD RIVER. PLEASE
REFER TO THE FLOOD WARNING STATEMENTS FOR MORE DETAILS ON THESE
WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME STRONG STORMS WITH FLOODING POSSIBLE FROM HEAVY RAINFALL AND
GUSTY WINDS ARE POSSIBLE MONDAY THROUGH THURSDAY.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY TO WEDNESDAY...AND COULD EXCEED 105 DEGREES
MONDAY ACROSS A GOOD PORTION OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
RAINFALL REPORTS AND ANY FLOODING IS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Aug 4, 2:25 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     FLASH FLOOD      HUTCHINSON              38.07N 97.91W
08/04/2013                   RENO               KS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED AND NUMEROUS CARS FLOODED AND
            STALLED OUT BLOCKING CITY STREETS IN HUTCHINSON.

&&

CDJ
Local storm report, Aug 4, 2:49 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     FLASH FLOOD      4 NW HUTCHINSON         38.11N 97.97W
08/04/2013                   RENO               KS   LAW ENFORCEMENT

            COUNTY ROAD CREWS CLOSING ROADS ALONG COW CREEK DUE
            RAPIDLY RISING WATER.

&&

CDJ
Local storm report, Aug 4, 2:56 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      4 W ELLSWORTH           38.74N 98.30W
08/04/2013                   ELLSWORTH          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT CLOSED OLD HIGHWAY 40 FROM ELLSWORTH TO
            WILSON DUE TO HIGH WATER FLOWING OVER THE HIGHWAY.
            NUMEROUS RURAL ROADS IMPASSABLE ACROSS ELLSWORTH COUNTY
            DUE TO HIGH WATER.

&&

CDJ
Local storm report, Aug 4, 2:59 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
259 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     FLASH FLOOD      CLAFLIN                 38.52N 98.54W
08/04/2013                   BARTON             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED HIGH WATER OVER HIGHWAY K-4 NEAR
            CLAFLIN.

&&

CDJ
Local storm report, Aug 4, 3:08 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     FLASH FLOOD      ELLSWORTH               38.74N 98.23W
08/04/2013                   ELLSWORTH          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED HIGHWAY 14 BEING CLOSED DUE TO
            VERY HIGH WATER FLOWING ACROSS THE ROAD.

&&

CDJ
Special weather statement, Aug 4, 4:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT SUN AUG 4 2013

KSZ067-040945-
RENO-
402 AM CDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 26 MILES NORTHEAST OF PRATT...
AND MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER THESE STORMS
MAY PRODUCE ADDITIONAL HEAVY RAINFALL ACROSS RENO COUNTY.

&&

LAT...LON 3812 9785 3773 9783 3774 9847 3810 9847
TIME...MOT...LOC 0902Z 266DEG 30KT 3797 9846

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:55 AM CDTAreal Flood WarningICTSedgwick15 hr
Aug 4, 1:00 AM CDTFlash Flood WarningICTHarvey, McPherson, Reno, Rice12 hr
Aug 4, 1:47 AM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Rice, Russell20 hr
Aug 4, 2:08 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 2:32 AM CDTFlash Flood WarningICTBarton, Ellsworth, Rice, Russell5 hr
Aug 4, 2:45 AM CDTRiver Flood WarningICTMarion11 hr
Aug 4, 2:56 AM CDTRiver Flood WarningICTButler42 hr
Aug 4, 2:58 AM CDTRiver Flood WarningICTButler, Cowley25 hr
Aug 4, 3:01 AM CDTRiver Flood WarningICTHarvey, Reno5 days
Aug 4, 3:13 AM CDTRiver Flood WarningICTCowley13 days
Aug 4, 3:23 AM CDTRiver Flood WarningICTLabette, Neosho48 hr
Aug 4, 3:23 AM CDTRiver Flood WarningICTCherokee, Labette59 hr
Aug 4, 4:41 AM CDTFlash Flood WarningICTBarton, Rice9 hr
Aug 4, 5:32 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson8 hr
Aug 4, 7:35 AM CDTRiver Flood WarningICTSaline43 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTReno19 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTRice72 hr
Aug 4, 8:36 AM CDTAreal Flood WarningICTKingman, Reno4 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTReno, Sedgwick19 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick48 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick, Sumner54 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSumner7 days
Aug 4, 8:50 AM CDTRiver Flood WarningICTHarvey7 days
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick42 hr
Aug 4, 8:54 AM CDTAreal Flood WarningICTButler, Harvey8 hr
Aug 4, 9:47 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 11:08 AM CDTFlash Flood WarningICTHarvey, McPherson, Reno, Rice4 hr
Aug 4, 2:58 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Rice6 hr
Aug 4, 4:57 PM CDTAreal Flood WarningICTButler17 hr

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.